Taking the contraceptive pill impairs a woman’s ability to read the emotions of others, according to new research.
The study, published in the journal Frontiers in Neuroscience, found that the oral contraceptive may be blurring social judgement when it comes to detecting more subtle facial expressions.
To conduct the study, a team of researchers from the University of Greifswalk in Germany, examined 95 healthy women aged between 18 and 35. 42 of the participants took the Pill, while the other 53 did not.
The group were shown 37 black-and-white pictures that showed the area around the eyes on people’s faces. Each of the pictures came with four labels, each describing a different complex emotional expression such as “pride” or “contempt”. The women were then asked to choose as quickly as possible, which expression they though best described the picture.
The results found that although those who were taking the oral contraceptive were able to tell if someone was happy or scared, they were 10 per cent less likely to decipher facial expressions of pride and contempt, compared to their peers.
“Women with oral contraceptive use may be specifically impaired during the processing of negative expressions that are difficult to recognise,” the study said.
The study’s senior author Dr Alexander Lischke, noted that because of this, the Pill can harm relationships.
“More than 100 million women worldwide use oral contraceptives but remarkably little is known about their effects on emotion, cognition and behaviour,” Lischke said.
“Findings suggest oral contraceptives impair the ability to recognise emotional expressions of others, which could affect the way users initiate and maintain intimate relationships.”
Despite the researchers using a “very challenging emotion recognition task”, the results proved the Pill is powerful enough to heavily affect a user’s emotions.
The researchers concluded that the difficulty in distinguishing emotions in Pill users was caused by various female hormones, including estrogen and progesterone. Because of this, they suggested that impairment of emotion recognition should be listed as a side effect of Pill use.
Lischke points out that even though the findings of the study are “clear”, more research is needed to look into whether the effect of the Pill on women’s emotion recognition is dependent on the type pill they’re taking, how long they’ve been taking it for, and what time of the day they take it.
“If this turns out to be true, we should provide women with more detailed information about the consequences of oral contraceptive use,” he said.